Teratogenicity and carcinogenicity in a twin exposed in utero to cyclophosphamide

Donna Zemlickis, Michael Lishner, Robert Erlich, Gideon Koren

Research output: Contribution to journalArticlepeer-review

Abstract

A 29‐year‐old pregnant woman diagnosed with acute lymphocytic leukemia maintained remission with daily cyclophosphamide and intermittent prednisone treatment. She delivered a male twin with multiple congenital abnormalities who was diagnosed with papillary thyroid cancer at 11 years of age and stage III neuroblastoma at 14 years of age. The female twin was unaffected and has exhibited normal development to date. First trimester exposure to cylcophosphamide has been associated with major malformations. Metabolites of cyclophosphamide have been demonstrated to be teratogens and carcinogens in animals. Differences in placental or fetal hepatic cytochrome P‐450 may account for the variability in response between the twins. In addition, disparity between the twins may be the result of differences in metabolite inactivating enzymes present either in fetal liver or placenta. The risk of second malignancies caused by alkylating agents such as cyclophosphamide has been well documented in adults and children but to the best of our knowledge this is the first description of transplacental second cancer. ©1993 Wiley‐Liss, Inc.

Original languageEnglish
Pages (from-to)139-143
Number of pages5
JournalTeratogenesis Carcinogenesis and Mutagenesis
Volume13
Issue number3
DOIs
StatePublished - 1993

Keywords

  • cancer
  • chemotherapy
  • cyclophosphamide metabolism
  • second malignancies

Fingerprint

Dive into the research topics of 'Teratogenicity and carcinogenicity in a twin exposed in utero to cyclophosphamide'. Together they form a unique fingerprint.

Cite this